Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 31, 2023, 2:07 PM CDT for 4 counties in Iowa; Mercer County, Rock Island County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2023, 2:07 PM CDT (19:07 UTC)
- Expired
- Mar 31, 2023, 2:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Des Moines County, IA, Henry County, IA, Louisa County, IA, Muscatine County, IA, Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 60 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:46 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 433 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:36 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 31, 12:36 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1236 PM CDT Fri Mar 31 2023
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 301 AM CDT Fri Mar 31 2023
Showers and storms associated with warm advection moved out of the
area early this morning. To our west, strong WAA led to temps in
the 50s and 60s with dewpoint temps in the 50s to near 60. Drier
air remained in place locally but that will soon change. To the
west a strong wave was ejecting out into the plains. A sfc low
over Nebraska is expected to move across the area and bring
showers and severe storms today for the region.
&&
.SHORT TERM...(Today and tonight)
Issued at 301 AM CDT Fri Mar 31 2023
Key messages:
1. Any thunderstorm that forms today will likely be strong or
severe.
2. Two waves of severe storms possible
Discussion:
Still a few scenarios plausible with the severe threat today.
While there is still some uncertainty as to what the evolution of
today's event will be, what is certain is that the environment is
ripe for severe thunderstorms. Overall synoptic setup is prime
for severe weather. A strongly forced upper level wave will
overspread an unstable warm sector at peak heating. This lift is
aided by the left exit region of the upper level jet interacting
with the upper level wave swinging negatively tilted across our
area. Strong shear exists for storms. To the west, a cold front
will approach the area and also aide in lift. Everything is there
for a severe weather outbreak. Storms in this environment will
have rigorous updrafts and will quickly become strong to severe.
They will also be fast moving and if you hear thunder it will be
too late to shelter. Stay weather aware today!!!
Latest suite of CAMs, along with run to run consistency of the
HRRR and even some of the global models paint early CI in eastern
KS with storms ripping northeast towards our area. If this
occurs, then we could see storms move into our area after 18z.
These storms will have better low level curvature to work with as
the low deepens to our west backing sfc winds. This would lead to
a decent tornado risk. CAMs have strong midlevel rotation with
these storms, so a sfc based storm here would be a decent shot at
long lived supercell, just before the main wave arrives. LCLs are
low enough for a strong tornado in this scenario. Need to keep an
eye on the CAM trends, but currently this threat area looks to be
along and south of I80. The main question here for me is SBCAPE
and sfc based storms. If we clear out, game on, if you don't,
supplemental soundings will up us determine any cap. Soundings do
have a cap for sb storms that quickly erodes and any sun would
help this happen quicker. The current runs of the HRRR have very
strong midlevel mesos over IL. I think the best area for strong
tornadoes in our area is located east of a line from Memphis, MO
to Walcott, IA to Milledgeville, IL. We may see more tornadoes
with the line later, but the stronger ones will likely be along
and east of the Mississippi River.
After this, cloud cover could inhibit new storm development west
of the area. Guidance is still bullish on a second wave
developing. The strong lift causing the second wave will also lead
to tons of updrafts to our west. Short-lived supercell threat
turns linear quick as 0-6km shear vectors are mostly parallel to
forcing. Winds and QLCS tornadoes are possible with this second
round of storms in the evening. This early to mid afternoon
convection is the one I am most concerned about. Intensive
mesoanalysis will be required for this storm system.
Also with strong winds forecast, have issued a wind advisory for
today into tomorrow for portions of the area. Could see gusts this
afternoon and more likely overnight into Saturday in the 50 mph
range. This could hamper any storm clean up and lead to falling
branches after the storms. Dry fuels will also combine to create
very high fire danger in the advisory area. Be sure to avoid
burning today.
.LONG TERM...(Saturday through Thursday)
Issued at 301 AM CDT Fri Mar 31 2023
Key messages:
1) Windy and colder on Saturday as we begin the month of April
2) Much warmer Sunday and into next week
3) Intense storm system with a severe thunderstorm threat on Tuesday
Details:
Saturday: As the intense system tracks through the Great Lakes
region colder and windy weather expected. Northwest winds will be
gusting to around 45 mph in the morning, then decreasing in the
afternoon. A wind advisory will be in effect for the morning hours
for locations south of Hwy 30. There may also be a mix of rain and
snow across northwest Illinois in the morning. Highs should only be
in the 40s.
Sunday: The pattern quickly becomes a zonal flow allowing for a
rapid warm-up on gusty south winds. Highs will be pushing into the
60s at most locations.
Monday through Tuesday: Global models indicate another deep trough
diving into the Rockies then lifting a negative-tilt trough into the
northern Plains/Midwest. Intense low pressure (979 mb) is expected
to track from the southern Plains to western Minnesota with the dvn
cwa squarely in the warm sector. Highs will be soaring well into the
70s to around 80 on Tuesday. This sets-up the area for the
possibility of another severe weather outbreak but too early for
details. Strong warm air advection may lead to thunderstorm chances
as early as Monday.
Mid to late week: Major pattern change to colder weather with below
normal temperatures expected to last into mid April, as we get into
a more substantial northwest flow.
Haase
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Mar 31 2023
Two rounds of severe storms will sweep through eastern Iowa and
northern Illinois through 00z/01. MVFR/VFR conditions will be
interspersed with IFR conditions in TSRA. After 00z/01 strong
gradient winds will begin developing that will cause considerable
low level mechanical turbulence. Widespread MVFR conditions will
then spread from west to east with wrap around clouds through
12z/01. Conditions will improve back to VFR after 18z/01.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 1 PM CDT Saturday for Benton-Cedar-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Linn-
Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Wind Advisory until 1 PM CDT Saturday for Bureau-Hancock-
Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
Warren.
MO...Wind Advisory until 1 PM CDT Saturday for Clark-Scotland.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Haase
AVIATION...08Hazardous weather outlook, Mar 31, 3:42 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 342 AM CDT Fri Mar 31 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 342 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a Moderate Risk, or level 4 out of 5, for severe thunderstorms this afternoon and evening. The main hazards will be damaging straight line winds of 75 mph, tornadoes, and large hail. Some of the tornadoes could be strong. The thunderstorms will be very fast moving, from southwest to northeast at 60 mph. Before the storms arrive, a very high grassland fire danger is forecast due to the warm temperatures and strong winds. Any fires that occur may be difficult to control and burning should be avoided today. Strong gradient southwest winds are expected this afternoon and tonight with gusts up to 50 mph. A wind advisory is in effect. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong northwest winds gusting up to 50 mph will continue through much of Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Haase
In the hours before
Local storm report, Mar 31, 1:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
159 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 2 NNE SPERRY 40.97N 91.14W
03/31/2023 M0.70 INCH DES MOINES IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 12:18 AM CDT | Special Weather Statement | DVN | Delaware, Dubuque | 42 min |
| Mar 31, 3:11 AM CDT | Wind Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 34 hr |
| Mar 31, 1:36 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 24 min |
| Mar 31, 2:15 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Scott | 45 min |
| Mar 31, 2:56 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 49 min |
| Mar 31, 3:26 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 49 min |
| Mar 31, 3:35 PM CDT | Tornado Warning | DVN | Jefferson, Keokuk, Washington | 40 min |
| Mar 31, 3:53 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Iowa | 52 min |
| Mar 31, 4:02 PM CDT | Tornado Warning | DVN | Benton, Iowa | 43 min |
| Mar 31, 4:05 PM CDT | Tornado Warning | DVN | Iowa, Johnson, Keokuk, Washington | 40 min |
| Mar 31, 4:12 PM CDT | Tornado Warning | DVN | Benton | 33 min |
| Mar 31, 4:14 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk, Van Buren, Washington | 31 min |
| Mar 31, 4:27 PM CDT | Tornado Warning | DVN | Iowa, Johnson, Washington | 48 min |
| Mar 31, 4:32 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Linn | 28 min |
| Mar 31, 4:35 PM CDT | Tornado Warning | DVN | Johnson, Louisa, Washington | 25 min |
| Mar 31, 4:41 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Linn | 19 min |
| Mar 31, 4:45 PM CDT | Tornado Warning | DVN | Henry, Jefferson, Van Buren | 45 min |
| Mar 31, 4:50 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Iowa, Linn | 55 min |
| Mar 31, 4:51 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Linn | 24 min |
| Mar 31, 4:57 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Jefferson, Johnson, Keokuk, Linn and 1 more | 48 min |
| Mar 31, 4:57 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Muscatine | 33 min |
| Mar 31, 5:10 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Jones, Linn | 35 min |
| Mar 31, 5:17 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Delaware, Dubuque, Jackson, Johnson and 2 more | 43 min |
| Mar 31, 5:17 PM CDT | Tornado Warning | DVN | Cedar, Muscatine, Scott | 28 min |
| Mar 31, 5:21 PM CDT | Tornado Warning | DVN | Cedar, Clinton, Jackson, Jones | 24 min |
| Mar 31, 5:22 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Des Moines, Henry, Johnson, Louisa and 2 more | 38 min |
| Mar 31, 5:24 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 51 min |
| Mar 31, 5:26 PM CDT | Tornado Warning | DVN | Delaware | 49 min |
| Mar 31, 5:36 PM CDT | Tornado Warning | DVN | Delaware, Dubuque, Jones | 39 min |
| Mar 31, 5:37 PM CDT | Tornado Warning | DVN | Cedar, Clinton, Scott | 38 min |
| Mar 31, 5:40 PM CDT | Tornado Warning | DVN | Cedar, Clinton, Jackson, Jones | 50 min |
| Mar 31, 5:44 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Dubuque, Jackson | 61 min |
| Mar 31, 5:45 PM CDT | Tornado Warning | DVN | Clinton, Muscatine, Scott | 45 min |
| Mar 31, 5:54 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 2 more | 51 min |
| Mar 31, 5:54 PM CDT | Tornado Warning | DVN | Des Moines, Louisa | 26 min |
| Mar 31, 5:56 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 24 min |
| Mar 31, 5:59 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Muscatine, Scott | 46 min |
| Mar 31, 6:10 PM CDT | Tornado Warning | DVN | Dubuque, Jackson | 35 min |
| Mar 31, 6:12 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 32 min |
| Mar 31, 6:18 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 27 min |
| Mar 31, 1:13 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 47 min |
| Mar 31, 2:59 PM CDT | Tornado Warning | DVN | Henderson, Warren | 46 min |
| Mar 31, 3:31 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 44 min |
| Mar 31, 3:50 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 40 min |
| Mar 31, 4:12 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 33 min |
| Mar 31, 4:14 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 19 min |
| Mar 31, 4:25 PM CDT | Tornado Warning | DVN | Bureau, Henry | 50 min |
| Mar 31, 5:56 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 34 min |
| Mar 31, 6:29 PM CDT | Tornado Warning | DVN | Bureau, Henry, Whiteside | 31 min |
| Mar 31, 6:32 PM CDT | Tornado Warning | DVN | Bureau, Henry | 28 min |
| Mar 31, 6:35 PM CDT | Tornado Warning | DVN | Carroll, Stephenson, Whiteside | 25 min |
| Mar 31, 6:36 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Putnam, Whiteside | 54 min |
| Mar 31, 6:41 PM CDT | Tornado Warning | DVN | Jo Daviess, Stephenson | 37 min |
| Mar 31, 6:42 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Henry, Whiteside | 18 min |
| Mar 31, 6:47 PM CDT | Tornado Warning | DVN | Bureau, Henry, Whiteside | 15 min |
| Mar 31, 6:48 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson, Whiteside | 42 min |
| Mar 31, 6:59 PM CDT | Tornado Warning | DVN | Carroll, Stephenson | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.